South Carolina, 2017

Tornadoes and Flash Flooding in South Carolina, May 24, 2017

May 24, 2017 · NWS CAE · 16 events in 6 counties and zones

An upper disturbance ahead of an upper trough, combined with considerable atmospheric instability, moisture, and shear ahead of an approaching surface cold front, to produce shower and thunderstorm activity. Some severe thunderstorms produced tornadoes, strong damaging wind gusts, locally heavy rain, and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$500
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance ahead of an upper trough, combined with considerable atmospheric instability, moisture, and shear ahead of an approaching surface cold front, to produce shower and thunderstorm activity. Some severe thunderstorms produced tornadoes, strong damaging wind gusts, locally heavy rain, and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 24, 1:14 PM EST, 26 minutes earlier.

Area forecast discussion, May 24, 1:14 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 PM EDT Wed May 24 2017

.SYNOPSIS...
Low pressure system to move through the region today with
another round of showers and thunderstorms, some severe. The
cold front will finally move east of the area tonight, and only
light showers expected Thursday. High pressure and drier air
will return Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A low pressure system is approaching from the west associated
with a negatively-tilted deep upper trough. Despite overcast
skies, the area has warmed enough today to become significantly
unstable with Lifted Index values between -4 and -6, and surface
based CAPE has increased above 2000 J/kg. Favorable dynamics
associated with a strong shortwave moving up from southern
Georgia will contribute to an enhanced risk of severe
thunderstorms through this evening. Damaging wind gusts, large
hail and a few tornadoes will be possible, and there is a
Tornado Watch through 6 PM. Heavy rain is also expected. Given
saturated soil from several days of rain, flash flooding will
also be possible, and the Flash Flood Watch will remain in
effect through 8 PM.

A cold front will finally move through the area later this
evening, and a majority of the activity should push east by 10
PM. Isolated to scattered showers may linger through the night
since the upper trough will still be over the region, but in
general, much drier conditions are expected. Skies will also
partially clear, and temperatures will fall into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The upper trough axis will swing through the forecast area on Thursday
with a pocket of very cold 500mb temperatures around -20C to -21C
which is quite cold for late May. Expect the cold temperatures
aloft will result in scattered showers with steep mid-level
lapse rates and could even see a bit of graupel with some of the
stronger cells. By late afternoon the cold pool will have
shifted east of the forecast area and precipitation chances
should diminish along with cooler, drier air building into the
region. Highs on Thursday will be mostly in the middle 70s,
limited by cloud cover and weak cool advection. Overnight lows
Thursday night will fall into the middle to upper 50s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Dry and fair weather expected to close out the week with
surface high pressure building over the area with generally
zonal westerly or northwesterly flow at 500mb. Temperatures will
be slightly below normal on Friday in the lower 80s but will
quickly warm back above normal on Sat/Sun with southerly flow
returning and weak upper ridging building over the area.

The next weather system will impact the forecast area on Sun/Mon
as a deep trough dives southeastward into the middle of the
country and 500mb flow veers to the southwest allowing moisture
to increase again over the area. The combination of weak
shortwave energy and increasing moisture will warrant small
chance pops mainly Sunday into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered to broken low and mid level clouds as well as a dense
cirrus shield over the area. MVFR to VFR ceilings will become
mostly MVFR with possible IFR conditions as showers and
thunderstorms move through the area this afternoon and evening.
Precipitation will move out of the area late this evening and
ceilings will scatter out. Breezy winds can be expected on
Thursday with mostly VFR conditions. However, the could be
restrictions in scattered showers, and possibly a few
thunderstorms.

EXTENDED AVIATION OUTLOOK...Drier air will be in place Friday
and Saturday. Showers and thunderstorms will return Sunday and
Monday.

&&

.HYDROLOGY...
Significant rainfall over the past few days has resulted in
runoff into the mainstem rivers. Additional rainfall is expected
today and tonight, therefore over the next several days we will
see rises in rivers and streams across the area which could
result in river flooding. Additional rainfall and flood
potential will continue to be closely monitored.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 24, 3:28 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
428 AM EDT Wed May 24 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
428 AM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous to widespread showers and thunderstorms are expected this
afternoon and evening. A few of these thunderstorms could become
strong and be capable of producing gusty winds and marginally severe
hail. The risk for severe weather will be the greatest through 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Columbia radar (KCAE), 70 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 tornado, 3 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Tornado, Saluda

When
May 24, 1:40 PM EST to 1:47 PM EST
Where
Saluda County, 2.76 mi S of Mayson to 1.85 mi ESE of Mayson
Rating
EF1
Path length
2.88 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.990, -81.880

An NWS Storm Survey Team determined that a tornado touched down near Fruit Hill Road just north of Highway 378. Then continued northeast crossing Henley Road and Old Charleston Road. The tornado produced EF-0 and EF-1 damage, traveling a total of 3 miles before lifting near the intersection of Old Chappell Ferry Road and Simmons Road. Numerous trees were either snapped or uprooted along the damage path and sheet metal was lifted off the roof of a small outbuilding. The strongest wind speeds of up to 110 mph occurred on Fruit Hill Road where 2 cedar trees were snapped at the trunks and thrown up to 20 yards.

Tornado, Saluda

When
May 24, 2:04 PM EST to 2:07 PM EST
Where
Saluda County, 2.38 mi SE of Perrys Xrds to 3.15 mi E of Perrys Xrds
Rating
EF0
Path length
1.92 mi
Path width
250 yd
Continued into
Newberry, Sc (CAE)
Reported by
NWS Storm Survey
Coordinates
34.106, -81.640

An NWS Storm Survey Team found that a tornado touched down near Denny Highway in Northern Saluda County, about 2 miles southwest of the Saluda River. The tornado|then continued northeast across the Saluda River and into Newberry County. The tornado had a path length of 1.92 miles in Saluda County and a maximum width of 250 yards, producing EF-0 and EF-1 damage along its path. Numerous trees were either snapped or uprooted along the damage path.

Tornado, Newberry

When
May 24, 2:07 PM EST to 2:20 PM EST
Where
Newberry County, 4.08 mi SW of Stockman to 0.69 mi S of Jollystreet
Rating
EF2
Path length
10.18 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
34.124, -81.615

An NWS Storm Survey Team found that a tornado touched down in Northern Saluda County, about 2 miles southwest of the Saluda River. The tornado|then continued northeast across the Saluda River and into Newberry County, eventually passing about 2 miles south of Prosperity and dissipating about 3 miles east of Prosperity near Mid Carolina High School. The tornado had a path length of 10.18 miles in Newberry County, for a total path length of 12 miles across both Saluda and Newberry Counties. The maximum width was 250 yards. The tornado produced EF-0 and EF-1 damage along most of its path. However, there was a small area of EF-2 wind damage with winds up to 115 mph near Stoney Hill Road and Fire Tower Road, and also near Macedonia Church Road and Cy Schumpert Road.

Numerous trees were either snapped or uprooted along the damage path, with several trees down on homes and vehicles. Where the tornado was strongest, several masonry outbuildings had their walls blown out. Small outbuildings were moved as much as 20 yards, and a few very large hardwood trees were splintered with |the tops thrown as far as 30 yards.

Flash Flood, Saluda

When
May 24, 2:14 PM EST to 2:44 PM EST
Where
Saluda County, 1.2 mi E of Bleases Xrds to 1.4 mi E of Bleases Xrds
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
34.051, -81.799

Heavy rain caused street flooding on Medical Park Rd. Road was closed temporarily.

Flash Flood, Saluda

When
May 24, 2:14 PM EST to 2:44 PM EST
Where
Saluda County, 1.97 mi E of Saluda to 1.99 mi E of Saluda
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
34.005, -81.736

Heavy rain led to street flooding on Canebrake Rd. Road was temporarily closed.

Thunderstorm Wind, Newberry

When
May 24, 2:30 PM EST to 2:35 PM EST
Where
Newberry County, 0.9 mi NW of Pomaria
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.280, -81.430

Multiple trees and power lines were down and several homes damaged in the vicinity of Pomaria Garmany Elementary School.

Thunderstorm Wind, Richland

When
May 24, 3:04 PM EST to 3:09 PM EST
Where
Richland County, 2.67 mi ENE of Ballentine
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.140, -81.190

Tree in roadway at Koon Rd and Wes Bickley Rd.

Heavy Rain, Lancaster

When
May 24, 3:08 PM EST
Where
Lancaster County, 1.79 mi NW of Lancaster
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
34.740, -80.790

Heavy rain caused street flooding on Hwy 9 at USC Lancaster. A rainfall measurement of 1.50 inches was received.

Thunderstorm Wind, Lancaster

When
May 24, 3:13 PM EST to 3:18 PM EST
Where
Lancaster County, 2 mi W of Unity
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
34.804, -80.735

Trees down on Monroe Hwy and Capricorn Rd.

Tornado, Lancaster

When
May 24, 3:19 PM EST to 3:21 PM EST
Where
Lancaster County, 0.82 mi NNW of Sapps Xrds to 1.32 mi N of Sapps Xrds
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Continued into
Union, Nc (GSP)
Reported by
NWS Storm Survey
Coordinates
34.810, -80.637

An NWS Storm Survey Team determined that a tornado touched down northeast of Lancaster close to the North Carolina State Line near Shiloh Unity Road. The tornado continued northward causing EF-0 damage to crops and trees near Locker Road. The tornado was in Lancaster County for 0.5 miles having a path width of no more than 50 yards. The maximum wind speed during this time was 75 mph.

The tornado moved across the state line, into Union County North Carolina, and tracked northeast for over 7 miles. Most of the damage was to trees but a few structures were damaged. The most significant damage was to a barn that had the sides and much of the roof torn off. This area received a rating of EF-1 with maximum winds speeds of 100 mph.

Thunderstorm Wind, Lexington

When
May 24, 3:57 PM EST to 4:00 PM EST
Where
Lexington County, 3.59 mi SW of Chapin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.130, -81.390

Trees down at Long Pine Rd and Strawfield Rd. Time estimated.

Hail, Aiken

When
May 24, 10:05 PM EST to 10:10 PM EST
Where
Aiken County, North Augusta
Measured
0.88 in hail
Property damage
$100
Crop damage
$100
Reported by
Amateur Radio
Coordinates
33.500, -81.970

Amateur radio report of dime to nickel size hail in North Augusta near Martintown Rd and Georgia Ave.

Hail, Aiken

When
May 24, 10:05 PM EST to 10:06 PM EST
Where
Aiken County, 0.58 mi SE of North Augusta
Measured
0.5 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.494, -81.963

Public report of half inch hail on Spring Oak Lane.

Thunderstorm Wind, Aiken

When
May 24, 10:12 PM EST to 10:15 PM EST
Where
Aiken County, 1.86 mi WSW of Little Horse Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -81.910

Trees down at Cherokee Dr and Apache Dr in Clearwater. Time estimated.

Thunderstorm Wind, Aiken

When
May 24, 10:16 PM EST to 10:21 PM EST
Where
Aiken County, 0.69 mi S of Balltown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -81.730

Trees down blocking both lanes of Hampton Ave in Aiken.

Hail, Aiken

When
May 24, 10:44 PM EST to 10:49 PM EST
Where
Aiken County, 6.32 mi N of New Holland Xrds
Measured
1 in hail
Reported by
Public
Coordinates
33.790, -81.500

Public report of quarter size hail on Holder Rd.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyThe tornado archive for South Carolina, 2017Warnings in South Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696751, 696750, 740130, 702809, 702811, 696743, 696749, 696748, 696747, 696752, 696742, 696736, 696746, 696739, 696738, 696737.